Please Don’t Mess With My Meds

WARNING: This post does not contain the hope that might usually be found in my blog. I’m sorry about that, but I have to be real. I hope (yes, really) that ‘normal’ service may resume soon.

It’s pretty simple. Just don’t mess with my meds.

Don’t change anything, don’t add anything, don’t stop anything. That should be simple enough, shouldn’t it?

It’s like a huge cauldron of… smoke. Me.

Yes, smoke ( see the image above). The fire beneath burns red through the hot coals. You might not be able to see the coals, but I can. I can see them and I can feel them. They will burn me in their wake and if you get too close, they will burn you.

But the smoke? It looks innocent enough but will strangle, suffocate and kill you and me both. Even at a distance.

Did you read my last post? If you did you will know that I just experienced lithium toxicity (it’s not an experience I would recommend). That is, too much lithium in my blood.

Beyond what I wrote in that post, I was sent home from hospital to detox. That involved coming off the lithium, cold turkey. The withdrawal wasn’t too bad, perhaps because the symptoms of toxicity were pretty awful and over-rode absolutely anything else.

But that wasn’t the end of this issue. Nearly a month later…

I went back onto lithium and have suffered for the decision. Now, I have had two times when lithium toxicity was thought to be the issue resulting in some major physical symptoms, and a total of four changes in lithium dose.

This week my doctor suspected I was toxic again, but after more blood tests finally concluded (yesterday) that I wasn’t. My levels were simply ‘too high’ and I needed to come off lithium again.

I’m struggling to keep up with this,so I will completely understand if you are too.

The whole time what is most on my mind is my mood. When the doctors are most worried about my medical condition, and getting the lithium out of my kidneys. Yes, I get that is important, but my worry is my mental health. Four changes in dose of any drug for your mental health and you might just be reeling too.

It’s when people start messing with my meds that my mental health is what pays.

And now I’m paying. My mental health seems to be dropping by the day and perhaps the biggest thing addressed in my blog – hope – is nowhere to be seen.

Hope is replaced by irritability on a good day, and sheer raging anger (mostly contained internally) on the other days.

Hope is replaced by a belief that I am now completely alone. Everyone in my life has gone, or so it seems.

Hope is replaced by thoughts (but not plans or actions yet!!!) of self-destruction.

And of course, hope is replaced by paranoia. Somehow I have annoyed everyone in my life, and they hate me, so they have either left me (yes, alone again) or despise me.

Hope is replaced by depression (of the sad and angry type right now – no tears yet)

Hope is replaced by nothing. Void.

About a week ago I have to admit that I came scarily close to keying someone’s car. Yes, that’s right. I was going to take a key and run it down the side of this car, leaving hundreds of dollars of damage in my wake. For at least a moment, I didn’t care.

That’s not me! I have never vandalized anything before in my life, but I was so close to doing it. I didn’t. Somehow I woke myself up from a bad dream and walked away, relieved but more than a little bit shaken.

I have been here before.

Not the vandalism, but the Depression and Borderline Personality Disorder (BPD) taking over my functioning. It is perhaps most likely that the symptoms of these mental illnesses rear their ugly heads when people are messing with my meds (my physical AND pyschotropic).

Across the last 13 years I have tirelessly taken my prescribed medication every day. There wasn’t a day when I didn’t take the medication prescribed simply because I was terrified that if I missed a day, then I would go back to the psychiatric hell that was 1993 to 2003.

I had been told in 2003 that I would have to take two medications (particularly) for the rest of my life. One was lithium. I believed the doctor.

After my experience of (particularly) the last month, and admittedly some other problems I have had with the drug over the 13 years, it has been recommended that I come off lithium permanently.

The only problem I have with this is that the doctors involved seem only interested in my medical well-being. Sure, that is a major issue but my desperate desire not to return to what was the pit of hell for me, is a much greater issue for me. I don’t want to put my life at risk, and that is what it will involve. I know it.

The doctors treating me now didn’t know me when I was in that pit. Perhaps they think I am exaggerating how bad it was. I am terrified in the possibility I could go back.

When people (yes, doctors) mess with my meds, they have to consider ALL the consequences, and they have to be listening to ME. I know myself better than they do.

Of course I know that the worst may not happen if I come off lithium completely, but I have to do my darnedest to protect myself from the possibility. I would be crazy not too.

We would all be crazy to not do this when changes to our health regime are made.

Thanks for reading!

 

Cate

Advertisements

3 thoughts on “Please Don’t Mess With My Meds

  1. Pingback: Spring Follows Winter – Infinite Sadness… or hope?

    1. Hi Vicki, my understanding is that there is not another option for what the lithium was prescribed for. If it was Bipolar, then there would be other options.

      My doctor is keen for me to come off the lithium, and if we do that then there won’t be anything prescribed in it’s place. We’re still thinking about that.

I would love your feedback...

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s